Arkansas, 2017

Drought in Arkansas, November 14 to 30, 2017

November 14 to 30, 2017 · NWS MEG · 1 event in 1 county or zone

Abnormally dry weather continued across much of Arkansas during the month of November and fueled the spread of moderate (D2) drought conditions over parts of Northeast Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued across much of Arkansas during the month of November and fueled the spread of moderate (D2) drought conditions over parts of Northeast Arkansas. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 14, 5:43 AM CST, 17 minutes earlier.

Area forecast discussion, Nov 14, 5:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
543 AM CST Tue Nov 14 2017

.UPDATE...

Updated for the 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 327 AM CST Tue Nov 14 2017/

Temperatures are mainly in the upper 30s to near 40 this morning
with light northeast winds and a deck of cirrus moving across the
region. High pressure today will keep the area dry and clear with
high temperatures mainly in the 60s. By tonight clouds will be
streaming back into the Midsouth ahead of the next cold front,
keeping overnight lows in the 40s. Rainfall should hold off until
tomorrow with the exception of a shower or two in far northeast
Arkansas.

The aforementioned cold front will traverse the Midsouth on
Wednesday, but it will have little impact on temperatures due to
the lack of any appreciable cold air mass. Instead clouds and rain
will be the main story, with perhaps a thunderstorm or two as
well. Best chances for rain with this front will be in northern
sections of the Midsouth. Wednesday night into Thursday appears
mainly dry with the front south of the area and temperatures
remaining near normal.

Thursday night into Friday the front will lift back to the north
as a warm front, but precipitation chances appear minimal at this
time with a strong cap in place. Only a chance of a shower or
thunderstorm in western and northern sections of the Midsouth
where the cap will be weaker. Temperatures are expected to surge
into the 70s across most of the Midsouth with a tightening
pressure gradient and increased southerly flow. Following this
point model solutions begin to diverge significantly.

If you've been following along to previous forecast packages...
considerable uncertainty still exists in regards to timing and
intensity of the next major cold front. Both operational solutions
have been slowing down with subsequent runs, and now it appears
the main band of precipitation will hold off until at least Friday
night per the GFS solution.. while the Euro has slowed the
passage of the front all the way to midday Saturday. While timing
is still a major issue, the organization of the precipitation and
resultant chances for a strong to severe storms appear to be
minimal with a slower moving front and less robust system,
particularly this far south in the CONUS. Even still a squall line
with heavy rain and thunderstorms is expected sometime between
Friday night and Saturday, PoPs will likely have to be increased
in future forecast packages once timing can be better nailed down.
Stay tuned.

Dry weather is expected for the remainder of the weekend and
headed into next week with temperatures ranging from slightly
below normal to near normal.

WLC

&&

.AVIATION.../12z TAFs/

VFR conditions are forecast through the period with light east
winds becoming southeast/south today and tonight. Winds will
increase from the south on Wednesday morning at KMEM. A few light
showers may occur late in the forecast period near KJBR (24 hrs)
and potentially KMEM (24-30 hrs).

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 14, 4:19 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
419 AM CST Tue Nov 14 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
419 AM CST Tue Nov 14 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong thunderstorms are possible Friday night into
Saturday across the Midsouth.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Clay

When
November 14, 6:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727774.